advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Rogue River, Oregon, USA:

What are the side effects of consistently using insulin as a correction to eat whatever you want?

Answer:

I think I know what you are asking. If my response doesn't quite hit the mark, please write again and be more specific.

I am assuming that the corrections you write about are with a rapid-acting insulin such as insulin lispro (Humalog), aspart (NovoLog), or glulisine (Apidra). Furthermore, I will presume that the patient either also is being treated with a long-lasting insulin such as glargine (Lantus) or detemir (Levemir) OR is using an insulin pump to provide a continuous infusion of the rapid-acting insulin.

In the NON-diabetic, each meal or snack is followed by a release of insulin that accommodates the glucose load of that meal/snack. So, in essence, the body already normally "corrects" when you eat whatever (and whenever) you want. So, in THEORY, the patient with diabetes who follows a basal-bolus insulin regimen that I described above and uses rapid-acting insulin to correct, could be doing exactly what the body wants and one would expect no deleterious effects. But theory is not always reality. Bolus dosing for meals and corrections is always a best guess, but it is not the same as a perfectly functioning pancreas. So, risks include over-corrections and then the risk of hypoglycemia; risks include under-corrections and then the accumulated risk of hyperglycemia and poor diabetic control. By relying solely on insulin for glucose control, instead of incorporating meal planning and exercise, the diabetic risks unhealthy weight gain. So, the diabetic patient on a basal-bolus-correction insulin regimen should be able to eat VIRTUALLY whatever they want, but portions should still be reasonable and good choices always made.

DS

DTQ-20090525123841
Original posting 30 May 2009
Posted to Other and Insulin

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.